Texas, 2013

Hail in Texas, June 7, 2013

June 7, 2013 · NWS MAF · 2 events in 1 county or zone

An upper level disturbance moved over the area with good moisture present. Heating of the higher terrain helped to create instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over the area with good moisture present. Heating of the higher terrain helped to create instability. This combination of lift, moisture, and instability allowed thunderstorms to develop across the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 12:52 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 7, 12:52 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUN 7 2013

.DISCUSSION...

NORTHWEST FLOW ALOFT WILL PERSIST TODAY AND SATURDAY BEFORE AN UPPER
RIDGE OVER THE WEST COAST BEGINS TO TRANSLATE OVER THE REGION
SUNDAY.  THEREFORE EXPECT RAIN CHANCES TO CONTINUE THROUGH
SATURDAY WITH TEMPERATURES RISING TO NEAR NORMAL SATURDAY
AFTERNOON, BUT WELL ABOVE THEREAFTER.  IT APPEARS HEATING OF THE
HIGHER TERRAIN WILL YIELD SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING.  CAPE VALUES AROUND 1200 J/KG WILL COMBINE WITH
MID LEVEL LAPSE RATES AROUND 8.5 C/KM AND 0 TO 6 KM BULK SHEAR OF
30 TO 40KT TO PRODUCE A FEW SEVERE STORMS.  LARGE HAIL, DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.  LATER
TONIGHT, A SHORTWAVE TROUGH, IF NOT TWO, WILL MOVE INTO THE AREA
WITHIN NORTHWEST FLOW ALOFT. THINK A CLUSTER OF THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND THE NORTHWESTERN TEXAS
PANHANDLE THIS AFTERNOON/EVENING, THEN MOVE SOUTH SOUTHEASTWARD
INTO THE AREA LATE TONIGHT ON AN INCREASING LOW LEVEL JET, MUCH
LIKE LAST NIGHT.  HAVE INCREASED POPS OVER SOUTHEAST NEW MEXICO
AND THE NORTHERN PERMIAN BASIN, AND TO A LESSER EXTENT CENTRAL
PERMIAN BASIN, FOR THE ARRIVAL OF ANOTHER MCS.  DO NOT THINK THESE
STORMS WILL BE SEVERE AS INSTABILITY WILL NOT BE OVERLY GREAT, AND
SHEAR WILL NOT BE OPTIMAL.

ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE SOUTHEASTWARD WITHIN
NORTHWEST FLOW ALOFT SATURDAY, BUT IT APPEARS THIS WAVE WILL BE
LATER IN THE DAY AND FURTHER NORTHEAST.  HAVE KEPT SLIGHT CHANCES OF
THUNDERSTORMS OVER MOST OF THE AREA SATURDAY, EXCEPT FOR LOW ORDER
CHANCE POPS OVER THE HIGHER TERRAIN.  A FEW OF THESE STORMS
COULD BE SEVERE TOO, DUE TO INCREASED HEATING AND INSTABILITY,
ALTHOUGH SHEAR WILL BE A LITTLE LESS THAN TODAY.  TEMPERATURES WILL
RISE ABOVE NORMAL ON SUNDAY, BUT THE CLOSER PROXIMITY OF THE UPPER
RIDGE SHOULD LIMIT CONVECTION.  THE SAME WILL BE TRUE MONDAY THROUGH
NEXT WEEK AS THE RIDGE TAKES UP SEMI PERMANENT RESIDENCE OVER THE
REGION.  TEMPERATURES WILL STAY HOT, AND RAIN CHANCES SKIMPY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  95  70  97  /  30  20  20   0
BIG SPRING TX              66  93  72  97  /  30  20  20  10
CARLSBAD NM                66 100  70  99  /  30  20   0  10
DRYDEN TX                  74  93  75 101  /  20  20   0  10
FORT STOCKTON TX           67  95  73  99  /  20  20   0  10
GUADALUPE PASS TX          61  94  68  94  /  30  30  10  10
HOBBS NM                   62  94  67  94  /  40  20  10   0
MARFA TX                   62  93  59  93  /  30  20  10  10
MIDLAND INTL AIRPORT TX    66  94  71  97  /  30  20  20   0
ODESSA TX                  67  94  71  97  /  30  20  20   0
WINK TX                    68 101  72 102  /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/67
Hazardous weather outlook, Jun 7, 1:13 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT FRI JUN 7 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT FRI JUN 7 2013 /113 PM MDT FRI JUN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TONIGHT. THE BEST
CHANCES WILL BE FROM THE GUADALUPE MOUNTAINS...TO THE DAVIS
MOUNTAINS...TO THE BIG BEND AREA. ANY STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 3:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT FRI JUN 7 2013

TXZ074-072200-
DAVIS/APACHE MOUNTAINS AREA-
423 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF BUFFALO TRAIL SCOUT CAMP AT 421 PM CDT...MOVING
NORTHEAST AT 15 MPH. AT 418 PM...STORM SPOTTERS REPORTED PEA TO DIME
SIZED HAIL AT THE MCDONALD OBSERVATORY. IN ADDITION TO DIME SIZED
HAIL...WIND GUSTS TO 55 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH
THIS STORM.  IF YOU CAN HEAR THUNDER YOU CAN BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.

&&

LAT...LON 3087 10393 3070 10380 3064 10402 3072 10410
TIME...MOT...LOC 2121Z 241DEG 11KT 3070 10403
Special weather statement, Jun 7, 4:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT FRI JUN 7 2013

TXZ074-072230-
DAVIS/APACHE MOUNTAINS AREA-
504 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BUFFALO TRAIL
SCOUT CAMP AT 503 PM CDT...MOVING NORTHEAST AT 5 MPH. HAIL TO THE
SIZE OF DIMES...WIND GUSTS TO 55 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL FROM THUNDERSTORMS OVER CENTRAL JEFF DAVIS COUNTY MAY
PRODUCE LOCALIZED AREAS OF FLOODING...PARTICULARLY IN ARROYOS...
DRAWS...LOW WATER CROSSINGS...AND BAR DITCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3077 10388 3064 10386 3055 10400 3057 10414
      3072 10425 3082 10417 3086 10401
TIME...MOT...LOC 2203Z 243DEG 5KT 3075 10407

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Presidio

When
June 7, 5:15 PM CST to 5:20 PM CST
Where
Presidio County, 7 mi WSW of Marfa
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.281, -104.128

A thunderstorm moved over Presidio County and produced nickel to golfball sized hail on FM 2810 seven miles west southwest of Marfa.

Hail, Presidio

When
June 7, 5:15 PM CST to 5:20 PM CST
Where
Presidio County, 8 mi WSW of Marfa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.276, -104.144

A thunderstorm moved over Presidio County and produced pingpong ball sized hail on Pinto Canyon Road eight miles west southwest of Marfa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454061, 454064.